You aren't signed in Sign in or Create your account

we're here to help people whose lives are affected by drugs

Overdose prevention

Injecting drugs is very risky; people who inject put their lives in danger more so than other drug users. Accidental overdose is the most common cause of death amongst people who inject drugs. Good information about the risks will help to save lives and prevent overdose.

The amount of a drug needed to cause an overdose varies with the type of drug and the person taking it. Overdoses from prescription or over-the-counter (OTC) medicines, “street” drugs, and/or alcohol can be life threatening.  Mixing certain medications or “street” drugs with alcohol can also kill. Always remember you can overdose without injecting.

 

Main Causes of Overdose

  • Injecting opiates
  • Mixing drugs and alcohol 
  • Mixing heroin /methadone with benzos and alcohol
  • Using opiates when tolerance is low 
  • Accidental overdose of prescribed medication
  • Using drugs prescribed for another person

REMEMBER SURVIVING THE INITIAL HIT DOES NOT MEAN YOU ARE SAFE MANY OVERDOSES HAPPEN A FEW HOURS LATER

 

Physical Symptoms of OD

  • Abnormal breathing, this may be shallow or disrupted  
  • The person does not react to loud noises  or if you gently shake them
  • Gurgling, snoring or choking sounds  
  • Low  or high body temperature 
  • Enlarged or small eye pupils 
  • Heavy sweating 
  • Skin may look blue ,particularly around the lips
  • Drowsiness
  • Unconsciousness 
  • People who have taken Cocaine or ‘Legal Highs’ may be very agitated and have a fast pulse

Reducing your risks

  • Don’t mix drugs – mixing heroin with any other drug increases the risk of overdose 
  • Prepare your own drugs so you know how strong you’ve made it and exactly what’s in it 
  • Try to use familiar dealers so you know what drugs you are getting 
  • Alcohol or depressants can increase the risk of OD if taken with heroin especially when injected 
  • Never inject on your own – make sure others know what to do in an emergency.  Have an overdose plan with the people you get high with 
  • Go easy after a break – heroin tolerance drops rapidly during a break in use (even just a couple of days) 

So try smoking or inject a little of your drug to ‘taste’ how it feels before having the full hit

 

  • Many overdoses occur after a period of abstinence.  This includes release from prison; the first five days have been identified as a particularly risky time. Your risks of going over are also high if you have just left treatment or rehab, especially if your exit was unplanned and  also if have had a break and feel the need to use due to a crisis
  • Never take medication prescribed for someone else.  Keep medications in their original containers

Procedures in the event of OD

  • Don’t panic 
  • Don’t just assume they’ll come around 
  • Dial 999 and ask for an ambulance 
  • Check their breathing / airways 
  • If they are breathing, put them in the recovery position 
  • If they are not breathing start CPR (Cardio Pulmonary  Resuscitation)
  • Keep them warm, but not too hot 
  • Stay with them till help arrives 
  • If you know, tell the paramedic exactly what the person has taken 
  • If they have taken stimulants or ‘Legal Highs’ and they seem overheated make sure they get cool ,fresh air and remove excess clothing
  • Don’t give them anything to eat or drink or inject them with anything
  • Don’t  put them in a bath, they could drown

Recovery position 

  • Open airway by tilting head back and lifting the chin 
  • Straighten the legs 
  • Place the arm nearest to you at right angles to their body 
  • Pull the arm furthest from you across their chest and place the back of their hand against the cheek nearest to you 
  • Get hold of the far leg, just above the knee, and pull it up, keeping the foot flat on the ground 
  • Keep their hand pressed against the cheek and pull on the upper leg to roll them towards you, and onto their side 
  • Tilt the head back to make sure they can breathe easily 
  • Make sure that both the hip and the knee of the upper leg are bent at right angles
  • Ask at your local harm reduction service if they provide first aid courses, knowing what to do in an emergency does save lives.  There is a download of CPR procedures on hi which you can store on your mobile phone.  You should not assume that this is enough information to save a life.  Hi recommends that you attend a first aid course first, this download is there to help you remember the steps in an overdose situation.  Many harm reduction services now supply specially treated foil for smoking, ask if yours does.

     

    COCAINE and ‘LEGAL HIGHS’

    When cocaine is taken at the same time as alcohol a new chemical is created COCAETHYLENE.  Because of its effects on the heart this chemical increases your risk of fits, heart attack and sudden death .The effects of some ‘Legal Highs’ is similar. Remember just because they are called legal it does not mean they are safe to use. If you are with someone who has used any of these drugs and they become unwell, including having hallucinations get them help. If they are too hot or their heart is beating very fast they are at risk of dying.

     

Naloxone (Narcan)

Naloxone is an opiate antagonist; this means it reverses the effects of opioids. It blocks the actions of opioid medicines such as morphine, diamorphine, codeine, pethidine, dextropropoxyphene and methadone.  This drug is widely used in A&E and ambulance services.  It is not possible to abuse Naloxone which means that it has no street value.  
Naloxone is used to treat respiratory depression caused by opioids. Opioids produce their effects by acting on opioid receptors in the brain and nervous system. Naloxone works by blocking these opioid receptors, thus stopping opioids from acting on them. This reverses the effects of the opioid.

Naloxone may be given by injection into a vein, muscle or under the skin, or via a drip into a vein (intravenous infusion).

Naloxone sends you into rapid withdrawal and  as its effect wears off very quickly it is still possible to for you to overdose again. Remember many overdoses occur up to three hours after the initial hit.

In some areas staff are able to administer Naloxone and after training service users  are given their own supply.  In these circumstances you will be shown how to inject Naloxone into a muscle. Check out your local area to see if this is available.

REMEMBER IF YOU AND YOUR MATES KNOW WHAT TO DO IF SOMEONE GOES OVER YOU COULD SAVE A LIFE

Newsletter



Roweena Russell, E: roweena@hiwecanhelp.com , T: 079 57 57 6305
© 2011 Curb Office Ltd (hiwecanhelp V2) All rights reserved
hi times newsletter